Montana, 2013

Hail in Montana, August 10, 2013

August 10, 2013 · NWS BYZ · 5 events in 2 counties and zones

A couple of isolated severe thunderstorms were reported across Carbon and Fallon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of isolated severe thunderstorms were reported across Carbon and Fallon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 10, 2:27 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 10, 2:27 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT SAT AUG 10 2013

.SHORT TERM...VALID FOR SUN AND MON...

OVERVIEW...THUNDERSTORMS POSSIBLE LATE AFTERNOON THROUGH THIS
EVENING...SOME STORMS MAY BE STRONG TO SEVERE EAST OF ROSEBUD
COUNTY. SUNDAY LOOKS MAINLY DRY WITH JUST AN ISOLATED THUNDERSTORM
THREAT...MAINLY MOUNTAINS AND EAST. BETTER CHANCES FOR
THUNDERSTORMS ON MONDAY WITH AN UPPER DISTURBANCE DROPPING IN
ALONG WITH A POSSIBLE BACK DOOR COLD FRONT.

TONIGHT...HIGH BASED CONVECTION HAS DEVELOPED OVER SOUTHWEST
MOUNTAIN AREAS THIS AFTERNOON UNDER A WEAK DISTURBANCE MOVING
NORTH OUT OF WYOMING AND IDAHO. THIS CONVECTION IS HAVING A TOUGH
TIME GETTING ORGANIZED WITH PRETTY DRY AIR IN THE MID LEVELS.
OUTFLOW BOUNDARIES COMING OFF THIS ACTIVITY MAY BE CAPABLE OF
TRIGGERING ADDITIONAL ISOLATED TO SCATTERED STORMS INTO THE EARLY
EVENING OVER WESTERN ZONES. A WEAK DISTURBANCE NEAR JORDAN AND A
STRONGER ONE ROTATING INTO NORTHEAST MONTANA WILL PROVIDE THE
FOCUS FOR SCATTERED STRONG TO SEVERE STORMS DEVELOPING BY EARLY
EVENING OVER EASTERN ZONES. MODELS TRYING TO DEVELOP A WEAK COLD
FRONT/WIND SHIFT LINE OVER CENTRAL ZONES THAT MAY TREND AS FAR
WEST AS BILLINGS FOR A POSSIBLE THUNDERSTORM TRIGGER. CURRENTLY
NOT SEEING MUCH EVIDENCE OF THIS BOUNDARY BUT THERE IS A BROAD
SURFACE TROF FROM GREAT FALLS TO BILLINGS THAT MAY EVOLVE INTO
THIS BOUNDARY LATER THIS EVENING. AS A RESULT HAVE NOT MADE ANY
CHANGES TO THE FORECAST FOR TONIGHT AS IT STILL SEEMS IN LINE WITH
MODEL CONSENSUS.

TOMORROW...EASTERLY LOW LEVEL WINDS WILL PUSH TOWARD WEST INTO THE
WESTERN FOOTHILLS SUNDAY MORNING. NOT SEEING MUCH IF ANY SHORTWAVE
ACTIVITY TOMORROW BUT SOME RESIDUAL VORTICITY FROM SATURDAY
EVENING CONVECTION COULD BE ENOUGH TO TRIGGER AN ISOLATED STORM
ACROSS THE AREA. BEST CHANCE FOR AN ISOLATED THUNDERSTORM WILL BE
MOUNTAINS AND OVER SOUTHEAST MONTANA...BUT THIS WILL BE GENERALLY
WEAK CONVECTION AND SPOTTY. WESTERN STORMS MAY BE MORE WIND THAN
RAIN AS WELL AS UPPER RIDGE PUSHING NORTHWARD WILL DRAG HOT AND
DRY AIR INTO WESTERN ZONES. TEMPERATURES TOMORROW LOOK TO BE
MAINLY IN THE MID TO UPPER 80S WITH SLIGHTLY COOLER AIR OVER FAR
EASTERN ZONES AROUND BAKER AND EKALAKA.

MONDAY LOOKS MORE INTERESTING THAN SUNDAY WITH MODELS PUSHING
RIDGE FURTHER NORTH BUT KEEPING RIDGE AXIS A BIT FURTHER WEST THAN
PREVIOUS RUNS. THIS IS ALLOWING ANOTHER CANADIAN DISTURBANCE TO
PUSH INTO NORTHEAST MONTANA AND SHOVE WHAT THE NAM AT LEAST THINKS
IS A PRETTY DECENT COLD FRONT FOR THIS TIME OF YEAR. THIS FRONTAL
BOUNDARY PUSHES INTO A HARLOWTON TO BILLINGS TO BROADUS LINE BY
LATE AFTERNOON PROVIDING A GOOD TRIGGER ALONG WITH ITS UPPER LEVEL
SUPPORT...FOR THUNDERSTORMS. SHEAR AND CAPE LOOK FAVORABLE FOR AT
LEAST SOME STRONG STORMS. GFS IS NOT QUITE AS BULLISH AS THE NAM
WITH THIS FEATURE THOUGH SO WILL NOT GO TOO FAR WITH POPS TODAY
AND WILL SEE IF NAM SOLUTION BECOMES MORE FAVORED OVER THE NEXT
FEW RUNS. DID INCREASE POPS THOUGH FOR THIS PERIOD. TEMPERATURES
AHEAD OF THIS FRONT LOOK TO BE IN THE MID TO UPPER 80S...WITH A
FEW LOWER 90S NOT OUT OF THE QUESTION OVER LOWER ELEVATIONS WEST.
CHAMBERS

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

REASONABLY HIGH CONFIDENCE IN THE EXTENDED FORECAST TODAY... WITH
A SLIGHT BUT IMPORTANT EASTWARD SHIFT IN THE UPPER RIDGE EXPECTED
TO BRING US HOTTER AND DRIER WEATHER BY THE LATTER PART OF THE
WEEK.

LOW LEVEL EAST WINDS WITH SEASONABLY HIGH PRECIPITABLE WATERS WILL
REMAIN IN PLACE TUE/WED. WEAK SHORTWAVE COMING OVER THE RIDGE WILL
INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO BRING A THREAT OF
THUNDERSTORM ACTIVITY EACH OF THESE DAYS. WOULD EXPECT STORM
COVERAGE TO BE GREATEST IN OUR EAST WHERE MOISTURE WILL BE
DEEPEST...WITH NEARBY RIDGE AXIS AND GREATER MIXING OF DRIER MID
LEVEL AIR IN OUR FAR WEST. OVERALL THIS IS CONSISTENT WITH THE
WEATHER PATTERN OF LATE. TEMPS ON THESE DAY SHOULD BE NEAR OR
SLIGHTLY BELOW NORMAL...AND CANNOT RULE OUT SEVERE WEATHER
ESPECIALLY CENTRAL AND EAST PER LIFTED INDICES ON THE ORDER OF
-4C.

LOOKING AT THE BIG PICTURE...HEIGHTS WILL FINALLY RISE OVER THE
GREAT LAKES AND SOUTH CENTRAL CANADA BY THE MIDDLE OF THE WEEK...
ALLOWING FOR AN EASTWARD SHIFT OF THE UPPER RIDGE AXIS OVER THE
NORTHERN ROCKIES. THIS WILL FINALLY ALLOW FOR DRIER AIR TO SPREAD
INTO EASTERN MT BEGINNING THURSDAY...AND MODELS ARE PRETTY
CONSISTENT IN THIS REGARD. FAIRLY HIGH CONFIDENCE EXISTS IN DRY
AND WARMER WEATHER ASSOCIATED WITH THIS RIDGE THURSDAY AND FRIDAY
AND PROBABLY SATURDAY. WILL KEEP FORECAST FOR THESE DAYS DRY AND
HAVE RAISED TEMPS A LITTLE MORE...TO VALUES NEAR WHAT WE WOULD
EXPECT WITH MIXING TO 700MB. IN FACT...GFS/ECMWF EACH SUGGEST A
MODEST BREAKDOWN OF THE RIDGE BY NEXT SATURDAY NIGHT. IF THIS WERE
TO OCCUR...A HOT PRE-FRONTAL DAY WITH TEMPS INTO THE UPPER 90S IS
POSSIBLE BY NEXT SATURDAY...THOUGH OBVIOUSLY PLENTY OF UNCERTAINTY
HERE AS WE ARE A WEEK AWAY YET. THIS WOULD ALSO POTENTIALLY
INTRODUCE SOME FIRE WEATHER CONCERNS. HAVE ADDED A SMALL POP FOR
COLD FRONTAL TSTMS NEXT SATURDAY NIGHT.

ONE OTHER THING TO THINK ABOUT. WILDFIRE ACTIVITY TO OUR WEST WILL
PRODUCE A LOT OF SMOKE OVER THE COMING WEEK...AND THIS SMOKE COULD
FACTOR IN TO OUR TEMPERATURES. WOULD NOT BE SURPRISED TO SEE OUR
TEMPS MODERATED SLIGHTLY FROM WHAT THEY WOULD BE OTHERWISE.

GENERALLY SPEAKING...LOOK FOR OUR WEATHER TO SHIFT TO SOMETHING
MORE TYPICAL FOR AUGUST. THIS WOULD ALSO INCLUDE THE SMOKEY/HAZY
SKIES.

JKL
&&

.AVIATION...

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO IMPACT
THE AREA LATE THIS AFTERNOON AND EVENING...WITH LOCALLY REDUCED
VISIBILITIES AND CEILINGS. GUSTY SFC WINDS ALSO A POSSIBILITY WITH
ANY STRONGER STORMS...ESPECIALLY AT KLVM. VFR CONDITIONS WILL
PREVAIL OTHERWISE. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT INTO
EARLY SUNDAY FROM KBIL EAST. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 060/088 062/088 059/087 060/088 060/091 062/093 062/094
    31/U    12/T    22/T    22/T    21/U    11/U    01/U
LVM 053/090 054/089 052/088 052/088 052/091 051/095 051/092
    21/U    11/U    22/T    22/T    21/U    11/U    11/U
HDN 058/091 060/091 058/089 058/089 058/092 059/095 059/097
    32/T    22/T    32/T    22/T    21/U    11/U    11/U
MLS 061/087 063/088 061/088 061/088 060/091 063/094 064/096
    42/T    22/T    22/T    33/T    31/U    11/U    11/U
4BQ 057/087 059/088 058/087 058/087 057/090 059/093 059/095
    42/T    23/T    32/T    33/T    31/U    11/U    00/U
BHK 056/081 058/082 056/082 057/083 057/087 058/089 059/091
    42/T    22/T    22/T    33/T    32/T    11/U    11/U
SHR 055/089 056/088 055/087 055/087 055/089 055/092 055/094
    32/T    23/T    32/T    33/T    31/B    11/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 10, 2:26 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT SAT AUG 10 2013

MTZ032-033-036-037-112130-
CUSTER-FALLON-POWDER RIVER-CARTER-
326 PM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN ARE POSSIBLE ACROSS SOUTHEAST MONTANA LATE THIS
AFTERNOON AND EVENING. THE GREATEST CHANCE OF SEVERE STORMS IS
ALONG AND EAST OF A MILES CITY TO EKALAKA LINE. THOSE WITH OUTDOOR
PLANS SHOULD BE READY TO SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE OF THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-112130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
326 PM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS
COULD AFFECT THE AREA THIS AFTERNOON AND EVENING. THOSE WITH
OUTDOOR PLANS SHOULD BE READY TO SEEK SHELTER IF THREATENING
WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE OF THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Aug 10, 12:51 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
151 PM MDT SAT AUG 10 2013

MTZ064-065-067-102045-
PARADISE VALLEY-ABSAROKA/BEARTOOTH MOUNTAINS-LIVINGSTON AREA-
151 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 245 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS 20 MILES SOUTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO AROUND 40 MPH WILL BE THE GREATEST CONCERN WITH THESE
STORMS...BUT SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...GARDINER...JARDINE...CHICO...MINER...PRAY...CORWIN
SPRINGS...PINE CREEK AND EMIGRANT.

LAT...LON 4535 11102 4535 11092 4552 11089 4559 11084
      4559 11080 4565 11079 4578 11023 4503 11024
      4503 11065 4503 11072 4506 11077 4504 11091
      4510 11099 4509 11104
TIME...MOT...LOC 1948Z 237DEG 26KT 4540 11077

GILSTAD
Special weather statement, Aug 10, 1:45 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT SAT AUG 10 2013

MTZ064-065-067-102145-
PARADISE VALLEY-ABSAROKA/BEARTOOTH MOUNTAINS-LIVINGSTON AREA-
245 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 345 PM MDT...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS 20 MILES NORTH OF GARDINER...OR 24 MILES
SOUTH OF LIVINGSTON...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO AROUND 40 MPH WILL BE THE GREATEST CONCERN WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...JARDINE...CHICO...MINER...PRAY...CORWIN SPRINGS...PINE
CREEK AND EMIGRANT.

LAT...LON 4559 11081 4559 11080 4566 11078 4575 11023
      4540 11024 4503 11042 4503 11049 4511 11103
TIME...MOT...LOC 2044Z 237DEG 11KT 4533 11072

GILSTAD
Special weather statement, Aug 10, 2:42 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT SAT AUG 10 2013

MTZ034-056-066-067-102230-
BEARTOOTH FOOTHILLS-RED LODGE FOOTHILLS-NORTHERN
STILLWATER-ABSAROKA/BEARTOOTH MOUNTAINS-
342 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STILLWATER AND
WESTERN CARBON COUNTIES UNTIL 430 PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF ABSAROKEE...OR 16 MILES
NORTHWEST OF RED LODGE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. SMALL HAIL
AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...ROSCOE...FISHTAIL...LUTHER AND FOX.

THIS STORM WILL APPROACH COONEY RESERVOIR STATE PARK AROUND 500 PM
MDT...BUT WINDS CAN ADVANCE WELL AHEAD OF THE STORM. PERSONS AT
COONEY RESERVOIR SHOULD KEEP AN EYE ON THE APPROACHING STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4514 10963 4538 10970 4556 10932 4543 10926
      4543 10929 4542 10926 4517 10914
TIME...MOT...LOC 2133Z 248DEG 8KT 4531 10955

GILSTAD
Special weather statement, Aug 10, 3:02 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
402 PM MDT SAT AUG 10 2013

MTZ041-066-067-102300-
BEARTOOTH FOOTHILLS-NORTHERN SWEET GRASS-ABSAROKA/BEARTOOTH
MOUNTAINS-
402 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STILLWATER AND
CENTRAL SWEET GRASS COUNTIES UNTIL 500 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF BIG TIMBER...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. SMALL HAIL
AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREYCLIFF AND LIMESTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4547 11003 4568 11011 4575 11006 4590 10976
      4558 10955 4549 10978
TIME...MOT...LOC 2201Z 238DEG 14KT 4565 10996

GILSTAD
Special weather statement, Aug 10, 3:13 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
413 PM MDT SAT AUG 10 2013

MTZ034-039-056-102300-
EASTERN CARBON-RED LODGE FOOTHILLS-NORTHERN STILLWATER-
413 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STILLWATER...
CARBON...EXTREME WEST CENTRAL BIG HORN AND SOUTHWESTERN YELLOWSTONE
COUNTIES UNTIL 500 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF JOLIET...OR 12 MILES SOUTH OF
COLUMBUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINFALL AND FREQUENT LIGHTNING CAN
ALSO BE EXPECTED

LOCATIONS IMPACTED INCLUDE...
RED LODGE...BRIDGER...JOLIET...FROMBERG...PARK CITY...EDGAR...EAST
BRIDGER...ROCKVALE...SILESIA...COONEY RESERVOIR ST PARK...FOX...
ROBERTS...WASHOE AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4519 10929 4521 10934 4531 10942 4549 10928
      4564 10909 4569 10891 4561 10884 4563 10878
      4556 10881 4552 10875 4552 10870 4543 10868
      4528 10869 4514 10928
TIME...MOT...LOC 2212Z 255DEG 14KT 4545 10920

GILSTAD
Special weather statement, Aug 10, 3:14 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
414 PM MDT SAT AUG 10 2013

MTZ038-039-102300-
EASTERN CARBON-SOUTHERN BIG HORN-
414 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON AND
SOUTHWESTERN BIG HORN COUNTIES UNTIL 500 PM MDT...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A NEARLY STATIONARY THUNDERSTORM 20 MILES SOUTHWEST OF FORT SMITH
OVER THE PRYOR MOUNTAINS.

VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS MAY CAUSE
ELEVATED FLOWS ON SMALL STREAMS AND WASHES ALONG THE SOUTH AND EAST
SIDE OF THE PRYOR MOUNTAINS. HAIL UP TO THE SIZE OF PEAS...FREQUENT
LIGHTNING AND WIND GUSTS TO 30 MPH CAN ALSO BE EXPECTED WITH THIS
STORM.

THIS STORM WILL OTHERWISE REMAIN OVER RURAL AREAS OF SOUTHEASTERN
CARBON AND SOUTHWESTERN BIG HORN COUNTIES.

LAT...LON 4505 10835 4520 10847 4532 10817 4505 10798
TIME...MOT...LOC 2209Z 235DEG 3KT 4516 10828

LESTER

The radar

The Billings radar (KBLX), 64 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Carbon

When
August 10, 3:20 PM MST
Where
Carbon County, 4.4 mi WNW of Roberts Bangart Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.450, -109.200

Hail, Carbon

When
August 10, 3:42 PM MST
Where
Carbon County, 1.45 mi W of Boyd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.470, -109.100

Hail, Fallon

When
August 10, 6:45 PM MST
Where
Fallon County, Baker
Measured
1.75 in hail
Reported by
Public
Coordinates
46.370, -104.280

Hail up to golf ball size broke many windows, damaged siding on homes, dented cars, and broke car windows.

Hail, Fallon

When
August 10, 6:50 PM MST
Where
Fallon County, 0.69 mi S of Baker
Measured
1 in hail
Reported by
County Official
Coordinates
46.360, -104.280

Hail, Fallon

When
August 10, 7:00 PM MST
Where
Fallon County, 4.15 mi S of Baker
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.310, -104.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473110, 473121, 473122, 473124, 473123.